Related Experiment Video
Updated: Jul 21, 2026

Methods to Quantify Pharmacologically Induced Alterations in Motor Function in Human Incomplete SCI
Published on: April 18, 2011
Risk of Gastrointestinal Bleeding with Concurrent Use of NSAID and SSRI: A Systematic Review and Network
Hossein Haghbin1, Nuruddinkhodja Zakirkhodjaev2, Faiza Fatima Husain3
1Division of Gastroenterology, Ascension Providence Hospital, Southfield, MI, USA. Hossein.haghbin@ascension.org.
Introduction:
Nonsteroidal anti-inflammatory drugs (NSAIDs) are commonly used over-the-counter medications that can increase the risk of gastrointestinal (GI) bleeding through antiplatelet effects and loss of GI protection. Selective serotonin reuptake inhibitors (SSRIs), commonly used for mental and behavioral health, are another group of medications that can cause platelet dysfunction. Previous literature has shown a possible increased risk of GI bleeding with concurrent use of SSRIs and NSAIDs. We performed a network meta-analysis comparing NSAIDs, SSRIs, and combined SSRI/NSAIDs to assess the risk of GI bleeding.
Methods:
The following databases were searched: MEDLINE, Embase, Web of Science Core Collection, SciELO, KCI, and Cochrane database. All comparative studies, i.e., case-control, cohort, and randomized controlled trials were included. Direct and network meta-analysis was conducted using DerSimonian-Laird approach and random effect. For binary outcomes, odds ratio (OR) with 95% confidence interval (CI) and p value were calculated.
Results:
After a comprehensive search through November 10th, 2021, 15 studies with 82,605 patients were identified. 11 studies reported higher rates of GI bleeds in SSRI/NSAID than SSRI users (36.9% vs 22.8%, OR 2.14, 95% CI 1.52-3.02, p < 0.001, I2 = 86.1%). 10 studies compared SSRI/NSAID to NSAID users with higher rates of bleeds in SSRI/NSAID group (40.9% vs 34.2%, OR 1.49, 95% CI 1.20-1.84, p < 0.001, I2 = 68.8%). The results were consistent using network meta-analysis as well.
Conclusion:
Given higher risk of bleeding with concurrent NSAIDs and SSRIs, prescribers should exercise caution when administering NSAIDs and SSRIs concurrently especially in patients with higher risks of GI bleeding.
More Related Videos
08:58Analyzing Beneficial Effects of Nutritional Supplements on Intestinal Epithelial Barrier Functions During Experimental Colitis
Published on: January 5, 2017
08:56Synthesis of a Borylated Ibuprofen Derivative Through Suzuki Cross-Coupling and Alkene Boracarboxylation Reactions
Published on: November 30, 2022
Related Concept Videos
Drugs for Peptic Ulcer Disease: Sucralfate as Mucosal Protective Agents
In this scenario, mucosal protective agents like sucralfate play an essential role. Sucralfate, a complex of sulfated sucrose and aluminum hydroxide, demonstrates its usefulness in acidic conditions,...
Drugs for Peptic Ulcer Disease: Prostaglandin Analogs as Mucosal Protective Agents
Non-steroidal anti-inflammatory drugs (NSAIDs) can induce peptic ulcers by inhibiting cyclooxygenase, decreasing...
Assessment of the Gastrointestinal System I: Subjective Data
Health History
The initial step in assessing the GI system is obtaining a comprehensive health history. This includes inquiring about the patient's history or presence of problems related to...
Peptic Ulcer Disease IV: Management
The therapeutic approach involves ensuring adequate rest, implementing drug therapy, promoting smoking cessation, making dietary modifications, and emphasizing long-term follow-up care.
Pharmacological management
The prevailing therapy for peptic ulcers involves a combination of managing the patient's current medication...
Drug toxicity: Drug–Drug Interaction
Peptic Ulcer Disease II: Pathophysiology